Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Behav Pharmacol. 2011 Jun;22(3):207-21. doi: 10.1097/FBP.0b013e328345ca1c.

Nicotine-induced impulsive action: sensitization and attenuation by mecamylamine.

Author information

  • 1Saint Michael's College, Krikstone Lab for the Behavioral Sciences, Colchester, Vermont 05443, USA. akirshenbaum@smcvt.edu

Abstract

A conjunctive variable-interval differential-reinforcement-of-low-rate (VI-DRL, n=18) responding schedule and a stop-signal task (n=18) were used to evaluate the disinhibiting effects of nicotine on response withholding in rats. Sucrose solution was used to reinforce responding, and after a stable baseline was achieved under saline-administration conditions, 0.3 mg/kg nicotine was delivered before each session. Experiment 1 showed that repeated, but not the initial, administration of nicotine decreased performance on both tasks, and the effect of sensitization followed a similar timeline; 10 consecutive doses resulted in poorer proportion-correct VI-DRL trials and percent correct stop trials than the initial dose of nicotine. Furthermore, sensitization to 0.3 mg/kg nicotine decreased performance regardless of whether a spaced or consecutive-dosing regimen was followed. Experiment 2 was designed to test whether mecamylamine hydrochloride (0.1-1.0 mg/kg) could attenuate the effects of repeated 0.3 mg/kg nicotine administration, and the degree to which mecamylamine attenuation of the effect of nicotine to produce impulsive action was relative to dose. Results from experiment 2 showed that response disinhibition, as evaluated using the VI-DRL and stop-signal tasks, is related in a systematic manner to nicotinic-acetylcholine receptor activation.

PMID:
21448062
[PubMed - indexed for MEDLINE]
PMCID:
PMC3151674
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins Icon for PubMed Central
    Loading ...
    Write to the Help Desk